Event Title

Neuroleptic Malignant Syndrome

Major

Nursing

Faculty Mentor

Maria Flordesol A. Culpa-Bondal

Abstract

Neuroleptic Malignant Syndrome (NMS) is a life threating extrapyramidal side effect of various antipsychotic drugs. NMS usually occurs in patients that have various psychiatric disorders, mainly those that suffer from schizophrenia. Symptoms include muscle rigidity and elevated temperatures. First signs of symptoms should always be followed by immediate medical attention. Medical interventions would include the administration of dopamine agonist's drugs such as bromocriptine and muscle relaxants such as dantrolene and benzodiazepines. A dopamine agonist and muscle relaxants would help decrease the muscular rigidity that people suffer from while experiencing NMS. Other interventions would be to possibly change the drug that is causing the EPS. Usually antipsychotics cause many side effects, and patients that do not like these side effects decide to stop the medication that is helping them. This presentation will cover the etiologies of NMS, its symptoms and management and clinical nursing implications. The current advances in management and prevention of NMS and future research trajectories will also be discussed.

Session Name:

Poster Presentation Session #1 - Poster #23

Start Date

10-4-2015 11:30 AM

End Date

10-4-2015 12:15 PM

Location

HSB 3rd Floor Student Commons

This document is currently not available here.

Share

Import Event to Google Calendar

COinS
 
Apr 10th, 11:30 AM Apr 10th, 12:15 PM

Neuroleptic Malignant Syndrome

HSB 3rd Floor Student Commons

Neuroleptic Malignant Syndrome (NMS) is a life threating extrapyramidal side effect of various antipsychotic drugs. NMS usually occurs in patients that have various psychiatric disorders, mainly those that suffer from schizophrenia. Symptoms include muscle rigidity and elevated temperatures. First signs of symptoms should always be followed by immediate medical attention. Medical interventions would include the administration of dopamine agonist's drugs such as bromocriptine and muscle relaxants such as dantrolene and benzodiazepines. A dopamine agonist and muscle relaxants would help decrease the muscular rigidity that people suffer from while experiencing NMS. Other interventions would be to possibly change the drug that is causing the EPS. Usually antipsychotics cause many side effects, and patients that do not like these side effects decide to stop the medication that is helping them. This presentation will cover the etiologies of NMS, its symptoms and management and clinical nursing implications. The current advances in management and prevention of NMS and future research trajectories will also be discussed.